Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 170, NWS Kansas City, MO

June 23, 2000Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 23, 2000, 8:48 PM CDT for Nodaway County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2000, 8:48 PM CDT (01:48 UTC)
Expired
Jun 23, 2000, 9:30 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Nodaway County, MO

The radar

The Omaha radar (KOAX), 164 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3677 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1176 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
3.0
Supercell composite
21.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 240149
SVRMCI
MOC147-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
848 PM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NODAWAY COUNTY IN NORTHWEST MISSOURI

* UNTIL 930 PM CDT

* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HOPKINS...OR ABOUT 12 MILES NORTH OF
  MARYVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PICKERING AT 900 PM CDT
  CLYDE AT 930 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 4064 9487 4051 O9502 4021 9463 4052 9465

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:10 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jun 23, 2:10 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
210 PM CDT FRI JUN 23 2000

MAIN FORECAST CONCERN IS CONVECTIVE POTENTIAL THROUGH SUNDAY. HAVE
RECEIVED A NUMBER OF LARGE HAIL AND STRONG WIND REPORTS OVER FAR
NORTHERN MISSOURI WITH STORMS THAT HAVE DEVELOPED...ALONG SOUTHERN
EDGE OF MESOSCALE VORTICITY CENTER OVER IOWA. CONVECTION SHOULD
CONTINUE INTO NORTHEAST MISSOURI THIS AFTERNOON...AS WE HEAD INTO
DIURNAL PERIOD OF STRONGEST HEATING. IN ADDITION...18Z MSAS SURFACE
LI GRAPHIC SHOWS AXIS OF STRONGEST INSTABILITY (-10 TO -12 LI)
EXTENDING FROM NORTHEAST KANSAS EASTWARD INTO WESTERN ILLINOIS.

MODELS FORECASTING A NUMBER OF H5 SHORTWAVES ROTATING THROUGH AREA
DURING THE NEXT 24 HOURS. WITH IMPRESSIVE INSTABILITY AND MOISTURE
ACROSS REGION...WOULD EXPECT ADDITIONAL CONVECTIVE DEVELOPMENT LATER
TONIGHT...ESPECIALLY ACROSS NORTHERN MISSOURI AND FAR NORTHEAST
KANSAS. ENVIRONMENT WILL LIKELY BE A BIT WORKED OVER...FROM PREVIOUS
CONVECTION...SO THERE MAY BE A BREAK INTO THE EVENING. FEEL THAT
THERE IS POTENTIAL FOR LOCALLY HEAVY RAINFALL...AS MENTIONED IN
EXCESS RAINFALL POTENTIAL OUTLOOK. HOWEVER...WILL HOLD OFF ON ANY
HEADLINES AT THIS TIME...DUE TO UNCERTAINTY IN TIMING AND PLACEMENT
OF UPPER WAVES AND SUBSEQUENT SURFACE OUTFLOW BOUNDARY FROM
AFTERNOON CONVECTION.

REMAIN IN SAME AIRMASS FOR MUCH OF THE WEEKEND...SO FEEL THAT
PERSISTANCE WOULD BE THE BEST WAY TO GO...WITH TEMPERATURES AND
POPS. AM EXPECTING TO CARRY AT LEAST CHANCE POPS THROUGH THE
WEEKEND. SURFACE BOUNDARY FORECAST TO SAG SOUTH TOWARDS THE FORECAST
AREA DURING THE DAY ON SUNDAY...WHICH SHOULD PROVIDE FOR ADDITIONAL
FOCUS FOR CONVECTION. MODELS PUSH FRONT THROUGH CWA BY MONDAY.

FIRST PART OF NEXT WEEK SHOULD BE COOLER...WITH ANOTHER CHANCE FOR
PRECIPITATION ON WEDNESDAY.

FWC/FAN GUIDANCE LOOKS TO BE IN BALLPARK...SO WILL NOT STRAY TOO FAR.

.EAX...NONE

MJM

In the hours before

Special weather statement, Jun 23, 4:02 PM CDT, 4 hours 46 minutes before
MOZ002>008-012>017-023>025-032-033-232200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
402 PM CDT FRI JUN 23 2000

...SEVERE THUNDERSTORM WATCH NUMBER 481 HAS BEEN CANCELLED
FOR PORTIONS OF NORTHERN...

SEVERE THUNDERSTORM WATCH NUMBER 481 IN EFFECT UNTIL 5 PM HAVE BEEN
CANCELLED FOR PORTIONS OF NORTHERN  MISSOURI. THE THREAT FOR SEVERE
WEATHER HAS ENDED. THE FOLLOWING COUNTIES ARE NO LONGER UNDER A
SEVERE THUNDERSTORM WATCH...

IN MISSOURI...
  CLINTON               DEKALB
  GENTRY                NODAWAY
  WORTH                 CALDWELL
  CARROLL               CHARITON
  DAVIESS               GRUNDY
  HARRISON              LINN
  LIVINGSTON            MERCER
  PUTNAM                SULLIVAN
Local storm report, Jun 23, 5:48 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    13 NW ROCKPORT            MO   .75 INCH HAIL
06/23/00   ATCHISON                       REPORTED BY PUBLIC.
Special weather statement, Jun 23, 6:23 PM CDT, 2 hours 25 minutes before
MOZ017-240000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
623 PM CDT FRI JUN 23 2000

...SEVERE THUNDERSTORM WATCH NUMBER 483 HAS BEEN CANCELLED
FOR ADAIR COUNTY IN NORTHEAST MISSOURI...

SEVERE THUNDERSTORM WATCH NUMBER 483 IN EFFECT UNTIL 8 PM HAS BEEN
CANCELLED FOR ADAIR COUNTY IN NORTHEAST MISSOURI. THE THREAT
FOR SEVERE WEATHER HAS ENDED.

MB
Local storm report, Jun 23, 7:22 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    1 SW LANGDON              MO   70 MPH TSTM GUST
06/23/00   ATCHISON
Local storm report, Jun 23, 8:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
821 PM CDT FRI JUN 23 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    1.5 S NISHNABOTNA         MO   .88 INCH HAIL
06/23/00   ATCHISON                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:30 PM CDTTornado WarningEAXHolt45 min
Jun 23, 7:34 PM CDTSevere Thunderstorm WarningEAXAtchison56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.